HCPLive Network

Glucagonlike Peptide 1 Therapies Increase Pancreatitis Risk

THURSDAY, Feb. 28 (HealthDay News) -- Use of glucagonlike peptide 1 (GLP-1)-based therapies (GLP-1 mimetic, exenatide, and dipeptidyl peptidase 4 inhibitor, sitagliptin phosphate) correlates with increased likelihood of hospitalization for acute pancreatitis among adults with type 2 diabetes, according to a study published online Feb. 25 in JAMA Internal Medicine.

Sonal Singh, MD, MPH, from Johns Hopkins University School of Medicine, in Baltimore, and colleagues conducted a population-based study using data from a large U.S. administrative database (Feb. 1, 2005 through Dec. 31, 2008). Using a validated algorithm, they identified 1,269 adults with type 2 diabetes, hospitalized with acute pancreatitis, who were matched for age, sex, and diabetes complications with 1,269 control subjects.

The researchers found that cases were significantly more likely to have hypertriglyceridemia, alcohol use, gallstones, tobacco abuse, obesity, biliary and pancreatic cancer, cystic fibrosis, and any neoplasm, compared with controls. Relative to nonusers, the odds of acute pancreatitis were significantly increased for those with current use of GLP-1-based therapies within 30 days (adjusted odds ratio, 2.24) and recent use past 30 days and less than two years (adjusted odds ratio, 2.01), after adjustment for other confounding variables including metformin hydrochloride use.

"In this administrative database study of U.S. adults with type 2 diabetes mellitus, treatment with the GLP-1-based therapies sitagliptin and exenatide was associated with increased odds of hospitalization for acute pancreatitis," write the authors.

The original development of the dataset used in this study was funded by grants from the pharmaceutical and medical device industries.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2013 HealthDay. All rights reserved.
Further Reading
When patients seek medical attention for symptoms such as headaches or seizures that could be caused by a range of underlying conditions, the process of arriving at an accurate diagnosis can be quite challenging for health care professionals. One recent study has shown that making the wrong diagnosis in these situations can cause considerable harm.
As the fall sports season starts and young players face the risk of concussions, the US Food and Drug Administration warns that dietary supplements that claim to prevent, treat, or cure concussions are untested, unproven, and possibly dangerous.
Although mental illness is widely perceived as a detriment to one’s quality of life, recent findings claim schizophrenia does not necessarily forego happiness.
Self-monitoring with self-titration of antihypertensive medications is associated with lower blood pressure for patients with hypertension at risk for cardiovascular disease, according to a study published in the Aug. 27 issue of the Journal of the American Medical Association.
Roughly half of all family medicine and internal medicine positions remained unfilled last year, leaving large gaps in primary care access for many communities.
The nation’s youth, and its smoke-free air need federal protection from vapors from e-cigarettes, according to a set of recommendations released Aug. 25 by the American and Heart Association.
Although confusional arousals are common in the general population, they may be associated with other factors, such as medication consumption, sleep disorders, and mental disorders, according to research published in the Aug. 26 issue of Neurology.
More Reading